Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 146, NWS Denver/Boulder, CO

June 22, 2018Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2018, 10:51 AM MDT for Adams County, Arapahoe County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2018, 10:51 AM MDT (16:51 UTC)
Expired
Jun 22, 2018, 11:30 AM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 4.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS55 KBOU 221651
SVRBOU
COC001-005-221730-
/O.NEW.KBOU.SV.W.0146.180622T1651Z-180622T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1051 AM MDT FRI JUN 22 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Arapahoe County in northeastern Colorado...
  Eastern Adams County in northeastern Colorado...

* Until 1130 AM MDT.

* At 1051 AM MDT, a severe thunderstorm was located 5 miles west of
  Leader, or 30 miles southwest of Fort Morgan, moving east at 30
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Deer Trail, Cottonwood Valley, Shamrock, Leader, Byers and
  Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10371 3957 10399 3968 10431 4000 10424
      4000 10370
TIME...MOT...LOC 1651Z 278DEG 24KT 3992 10416 

HAIL...1.50IN
WIND...60MPH
 
$$

GIMMESTAD
2 follow-up statements
530 
WWUS55 KBOU 221713
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1113 AM MDT FRI JUN 22 2018

COC001-005-221730-
/O.CON.KBOU.SV.W.0146.000000T0000Z-180622T1730Z/
Arapahoe CO-Adams CO-
1113 AM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT
FOR EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES...

At 1112 AM MDT, severe thunderstorms were located along a line
extending from 4 miles west of Adena to 4 miles northwest of Deer
Trail, or along a line extending from 20 miles southwest of Fort
Morgan to 34 miles northwest of Limon, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Deer Trail, Cottonwood Valley, Shamrock and Leader. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10371 3957 10399 3963 10414 4000 10406
      4000 10370
TIME...MOT...LOC 1712Z 280DEG 28KT 4000 10397 3967 10408 

HAIL...1.00IN
WIND...60MPH
 
$$

GIMMESTAD
190 
WWUS55 KBOU 221730
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1130 AM MDT FRI JUN 22 2018

COC001-005-221740-
/O.EXP.KBOU.SV.W.0146.000000T0000Z-180622T1730Z/
Arapahoe CO-Adams CO-
1130 AM MDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARAPAHOE AND EASTERN
ADAMS COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3957 10371 3957 10399 3963 10414 4000 10406
      4000 10370
TIME...MOT...LOC 1730Z 278DEG 24KT 3998 10382 3965 10393 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:40 AM MDT, 7 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 3:40 AM MDT, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 AM MDT Fri Jun 22 2018

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jun 22 2018

...MAIN FORECAST CONCERNS TODAY REVOLVE AROUND SEVERE WEATHER
THREAT...

A short wave combined with plenty of low level moisture and
instability will bring a round of thunderstorms, some severe, to
the forecast area today. The main challenge is to define where the
severe storms will develop.

We do anticipate a convergence boundary associated with lee
troughing to set up later this morning into early afternoon. Right
now, we think that should set up just east of Denver, or roughly
from Kiowa to Byers/Bennett and then northward into eastern Weld
County east of Greeley. Sometimes the models can be a little too
aggressive pushing this zone that far eastward, but with the
stronger flow aloft and mixing late this morning into afternoon
(as long as we don't see too much mid/upper level cloud) we think
this convergence boundary would effectively shift to that
forecast position. Anywhere along and east of this developing
boundary will be primed for severe thunderstorms as low level
dewpoints should hold in the lower to mid 50s, resulting in MLCAPE
near 2000 J/kg. 0-6km bulk shear of 50+ knots would support
supercell storms capable of producing very large hail, and strong
gusty winds especially if storms can organize into a QLCS as they
move east across the plains. With regard to tornado threat, the
low level shear and helicity values are a bit limited, but could
still see an isolated tornado or two along the convergence zone
with initial storm development, and possibly on the eastern plains
toward Akron or Limon if isolated discrete supercells develop
ahead of the QLCS. SPC concurs with an Enhanced Risk for this
area on the eastern plains.

Overall, expect the highest coverage of storms to spread east
across the plains this afternoon, and then end in most areas by
this evening as subsidence builds in. That won't totally end the
thunderstorm chances, but overall think the bulk of convection
will have moved east of the state by 00Z/6 PM. Skies will then be
clearing later this evening and overnight.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM MDT Fri Jun 22 2018

West-northwesterly flow aloft covers the CWA on Saturday into
Saturday night. An upper trough/closed low moves into northwestern
Colorado by 12Z Sunday morning. This features moves slowly
eastward and is over the eastern border by 18Z Monday mid day. The
synoptic scale energy with the upper trough is over the CWA later
Saturday afternoon through Sunday. The energy is fairly strong
from midnight Saturday night into Sunday early afternoon. On
Sunday night, the energy is benign. The low level pressure and
winds fields have normal diurnal wind patterns for the CWA on
Saturday and much of Saturday night. A decent cold front with
upslope behind it is progged into the forecast area late Saturday
night. Decent upslope is expected for the CWA all day Sunday and
Sunday evening. It is pretty dry Saturday, with moisture on the
increase Saturday night through Sunday with the upper feature. The
dew point readings are mostly in the 40s F on Saturday. They
climb into the 50s and lower 60s F later Saturday night and
Sunday. Looking at CAPE, it is not significant on Saturday,
however values increase Saturday overnight and they are pretty
high Sunday afternoon. The QPF fields show fairly significant
rainfall amounts Saturday overnight and Sunday. For pops, will hit
them pretty hard Saturday night into Sunday evening. Sunday could
be stable with the new airmass and upslope in place but the
synoptic scale energy with the upper trough should allow for
pretty highs pops throughout. For temperatures, Saturday's highs
will be close to today's readings, with Sunday highs some 5-10 C
cooler than Saturday's. For the later days, Monday through
Thursday, models show flat upper ridging to stay in control of
Colorado's weather all four days. There is some moisture on
Monday, but Tuesday through Thursday are pretty dry. Will go with
no or very limited pops those three days. Temperatures look to be
above seasonal normals all four days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 340 AM MDT Fri Jun 22 2018

Southerly winds are expected to weaken early this morning and then
turn more northeasterly by 18Z. We should see a convergence zone
set up between the northerly flow and more southeasterly flow
across the plains, and that will be the focus for thunderstorm
development 18Z-21Z. Right now, that zone is expected to set up
just east of KDEN and KAPA and focus the stronger storms toward
the northeast and southeast approach gates. However, we'll still
see a chance of thunderstorms with weaker convection moving east
away from the foothills. Best chance of storms should be earlier
than normal - between 19Z and 22Z, and possibly starting as early
as 18Z.

&&

.FIRE WEATHER...
Issued at 340 AM MDT Fri Jun 22 2018

Critical fire conditions are expected to develop across much of
South Park as winds increase by noon. Humidities are forecast to
drop into the 11-14 percent range, with wind gusts increasing to
30-35 mph. The rest of the mountains and foothills will see
elevated fire danger with gusty winds and low humidities, but
conditions should be just shy of Red Flag criteria. Winds and fire
danger will gradually decrease this evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for
COZ214.

&&

SHORT TERM...Barjenbruch
LONG TERM...RJK
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Jun 22, 4:32 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
432 AM MDT Fri Jun 22 2018

COZ030>051-231045-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
432 AM MDT Fri Jun 22 2018

...SEVERE STORMS POSSIBLE OVER PORTIONS OF NORTHEAST COLORADO THIS
AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms can be expected across northeast
Colorado this afternoon. At this time, the main threat of severe
weather is expected to occur along and east of a developing
convergence boundary. By early afternoon, this boundary is
expected to set up from near Kiowa to around Byers and Bennett,
and the northward into eastern Weld county east of Greeley. The
storms should first develop along this boundary, and become more
numerous as they move east across the plains through the
afternoon. The highest threat from storms today will be very large
and damaging hail, while an isolated tornado or two can't be
ruled out. The main risk of a tornado would exist as storms first
fire along the convergence boundary, or with any isolated storm
ahead of the main line of storms expected to move east across the
plains. Strong and damaging winds in excess of 60 mph will also be
possible from the storms. Farther west including much of the I-25
corridor, we should see a few early to mid afternoon storms, but
the threat of any severe weather will be lower.

By early evening, most of the storms should have pushed east of
the state. A couple showers and storms may linger over the
northeast plains, but the threat of severe weather will have
diminished considerably as the airmass stabilizes.

In the mountains and foothills, after a few morning showers look
for drier air and breezy conditions to move in. This will elevate
the fire danger, with critical Red Flag conditions over South
Park.

A fast moving upper level weather disturbance will bring the
potential for severe thunderstorms on the plains and high fire
danger in the mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated late day showers and thunderstorms are expected on
Saturday. an upper level storm will bring more moisture, a good
chance of showers and thunderstorms and cooler temperatures
Saturday night and Sunday. Tuesday through Thursday are warmer
and drier with only a slight chance of late day showers and
thunderstorms, especially over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required on the plains east of
Denver by 1 PM.

In the hours before

Local storm report, Jun 22, 9:31 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
931 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

            MESONET STATION E4131, 2 SSE GOLD HILL.

0824 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M61 MPH          JEFFERSON          CO   MESONET

&&
Local storm report, Jun 22, 9:35 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
935 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M62 MPH          JEFFERSON          CO   MESONET

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

&&
Local storm report, Jun 22, 9:45 AM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
945 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     NON-TSTM WND GST 2 WSW GUNBARREL         40.06N 105.21W
06/22/2018  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION D0417, 2 WSW GUNBARREL.

0931 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M62 MPH          JEFFERSON          CO   MESONET

0930 AM     NON-TSTM WND GST 2 SSW BOULDER           39.99N 105.26W
06/22/2018  M62 MPH          BOULDER            CO   MESONET

            MESONET STATION E9217, 2 SSW BOULDER.

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

&&
Local storm report, Jun 22, 10:27 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1027 AM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     NON-TSTM WND GST 2 SW ROCKY FLATS        39.87N 105.24W
06/22/2018  M71 MPH          JEFFERSON          CO   MESONET

            MESONET STATION CO109, 2 SW ROCKY FLATS.

0935 AM     NON-TSTM WND DMG 1 WSW BOULDER           40.02N 105.27W
06/22/2018                   BOULDER            CO   BROADCAST MEDIA

            TREES AND LARGE BRANCHES BLOWN DOWN ONTO
            STREET AND CARS IN WEST BOULDER. WINDS
            ESTIMATED AT 65 TO 70 MPH.

0931 AM     NON-TSTM WND GST 2 WSW GUNBARREL         40.06N 105.21W
06/22/2018  M50 MPH          BOULDER            CO   MESONET

            MESONET STATION D0417, 2 WSW GUNBARREL.

0931 AM     NON-TSTM WND GST 2 NW ROCKY FLATS        39.91N 105.24W
06/22/2018  M62 MPH          JEFFERSON          CO   MESONET

0930 AM     NON-TSTM WND GST 2 SSW BOULDER           39.99N 105.26W
06/22/2018  M62 MPH          BOULDER            CO   MESONET

            MESONET STATION E9217, 2 SSW BOULDER.

0925 AM     NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018  M55 MPH          JEFFERSON          CO   MESONET

            MESONET STATION UP709, 2 NE WHITE RANCH OPEN
            S.

0916 AM     NON-TSTM WND GST 2 SSE GOLD HILL         40.03N 105.40W
06/22/2018  M59 MPH          BOULDER            CO   MESONET

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:13 PM MDTSpecial Weather StatementBOUWeld62 min
Jun 21, 7:27 PM MDTSpecial Weather StatementBOUCrowley33 min
Jun 22, 2:37 AM MDTRed Flag WarningBOUPark17 hr
Jun 22, 11:27 AM MDTSpecial Weather StatementBOUDenver48 min
Jun 22, 11:53 AM MDTSevere Thunderstorm WarningBOUWashington30 min
Jun 22, 12:27 PM MDTSpecial Weather StatementBOUWashington48 min
Jun 22, 1:37 PM MDTSpecial Weather StatementBOULincoln53 min
Jun 22, 3:34 PM MDTSpecial Weather StatementBOUDenver41 min
Jun 22, 4:17 PM MDTSpecial Weather StatementBOUAdams, Arapahoe, Denver58 min
Jun 22, 4:39 PM MDTSpecial Weather StatementBOUAdams36 min
Jun 22, 4:45 PM MDTSpecial Weather StatementBOULogan45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.